COVID-19 impacts medication-assisted treatment
Methadone is a potent and highly regulated medication in the treatment of opioid use disorder and until this year could only be dispensed in Opioid Treatment Programs (OTP’s). According to the Partnership for Drug Free Kids, some 350,000 Americans rely on these methadone clinics for daily opioid addiction treatment.
As an opioid itself, methadone blocks the receptors in the brain from the effects of heroin and painkillers. It is expected that patients receiving methadone as treatment will have less craving for heroin/opioids and less withdrawal symptoms and fewer medical complications. As Covid-19 has impacted every aspect of our society, substance abuse and medication-assisted treatment (MAT) is no exception.
According to the National Institutes of Health (NIH), individuals with a substance use disorder are at higher risk and more likely to experience unique challenges regarding transmission of the virus. Risks include: decreased access to health care, housing insecurity, and greater likelihood for incarceration.
In March of this year, The Substance Abuse and Mental Health Services Administration (SAMSHA) eased some restrictions on medication-assisted treatment for opioids, including methadone and buprenorphine as well. Buprenorphine works similarly to methadone, but only partially activates opioid receptors, often reducing drug use and protecting patients from overdose. Because buprenorphine is considered safer than methadone, less monitoring is needed, and it can be prescribed by primary care providers who complete a special training course.
Restrictions were also relaxed around initial in-person assessments prior to treatment. Previously, providers had to meet new patients for an in-person evaluation.
As of March 16, 2020, and continuing for as long as the Secretary’s designation of a public health emergency remains in effect, DEA-registered practitioners in all areas of the United States may issue prescriptions for all schedule II-V controlled substances to patients for whom they have not conducted an in-person medical evaluation, provided all of the following conditions are met:
- The prescription is issued for a legitimate medical purpose by a practitioner acting in the usual course of his/her professional practice;
- The telemedicine communication is conducted using an audio-visual, real-time, two-way interactive communication system; and
- The practitioner is acting in accordance with applicable Federal and State laws.
Retrieved from: https://www.deadiversion.usdoj.gov/coronavirus.htm
With the pandemic, just as there have been disruptions in the supplies of toilet paper and hand sanitizer, a disruption in the trade of illicit drugs, like heroin, is also expected. Patients who relapse may turn to heroin that is contaminated or is stronger than they think. Having naloxone on hand helps give family or friends the tools to prevent a lethal overdose. Therefore now more than ever, it’s important to provide every opportunity for naloxone in the home.
Naloxone is the FDA-approved drug used in the emergency treatment of a known or suspected opioid overdose, to reduce the life-threatening effects of an opioid overdose. Naloxone can quickly restore normal breathing to a person if breathing has slowed or stopped because of an opioid overdose. As most accidental overdoses occur in a home setting, it was developed for first responders, family, friends, and caregivers. However, it is important to note that naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder.
What you need to know about naloxone:
- Designed to be easy to use but training is provided by many organizations throughout our 54-county area.
- Available from your pharmacist, without a prescription or from your doctor
- Covered by most major insurance plans
- Repeated doses may be necessary
- Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help.
Naloxone however, is not a substitute for emergency medical care as even an awakening patient may relapse into respiratory depression. Emergency medical help should be called right away after giving the first dose of naloxone.
The signs and symptoms of an opioid emergency can return after naloxone is given. If so, another dose would be administered after 2 to 3 minutes and the person should be watched closely until emergency help arrives.
Naloxone may cause serious side effects, including sudden opioid withdrawal symptoms which may include body aches, diarrhea, increased heart rate, fever, runny nose, sneezing, sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, stomach cramping, weakness or increased blood pressure.
Most importantly, in light of these current events, it is essential anyone involved in at-home medically-assisted treatment realize the importance of safe storage. Methadone, buprenorphine and similar drugs must be stored safely, up and out of reach and out of sight. These strong medications can not only harm but can kill a child. Store them not only in a safe place but in a locked location to reduce the chance of anyone, especially a child, accessing these highly potent drugs. Unfortunately, these poisonings not only can but do happen.
The more potentially dangerous the medicine the more important to lock up poisons. Prevent a heartbreak. Lock up all medications.